Hail, Wabasha
- When
- August 20, 6:45 PM CST
- Where
- Wabasha County, 4.05 mi SW of Lake City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.410, -92.330
A line of thunderstorms developed over southeast Minnesota during the early evening of August 20th. One of these storms briefly became strong enough to drop some dime sized hail southwest of Lake City (Wabasha County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms developed over southeast Minnesota during the early evening of August 20th. One of these storms briefly became strong enough to drop some dime sized hail southwest of Lake City (Wabasha County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 20, 5:43 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 643 PM CDT Sun Aug 20 2017 .SHORT TERM...(This Evening through Monday Night Issued at 315 PM CDT Sun Aug 20 2017 High Impact Weather Potential: Several rounds of showers and thunderstorms are still expected to impact the area through Monday night. Depending on how things unfold, there is a small risk for a few strong to severe storms, perhaps late tonight but particularly Monday evening south of Interstate 90. Heavy rainfall is also possible pending evolution of storms, though the overall weather pattern is rather progressive. A rather quiet day out there weather-wise, with subsidence in the wake of an earlier convective complex crossing Iowa holding things in check. Earlier clouds have been replaced by some sunshine for many areas, with dew points creeping upward through the 60s to near 70 and resulting in increasing CAPE values toward 2k J/kg or better. For the moment, however, there's just not much of any forcing to work on that instability, though a cold front is working east out of central Minnesota. We'll be watching that boundary the next few hours with possible scattered convective development, though help aloft is rather paltry as is both low level and deep layer shear, with the better shear in the post- frontal environment. Additionally, per RAP forecast soundings, things look increasingly capped given a lack of better boundary layer moisture, so we ultimately may not see much of anything through this evening. The setup changes to a more favorable one overnight as that frontal boundary washes out while a redeveloping warm front sets up across central Iowa. Per multi-model consensus, looking like a pretty good shot of low/mid level moisture transport will impinge upon that boundary later tonight, suggesting convection should blossom east out of northwest Iowa with time. Confidence in just how far north coverage will reach isn't the highest but the greater risk will be south of I-90 closer to the nose of best low level jet convergence. Uptick in effective shear toward 30 knots may allow some degree of storm organization, with maybe a risk for some damaging winds and maybe hail over mainly Iowa given pretty decent elevated mixed layer overspreading the area. With that said, will really have to watch trends into the evening as persistent convection into northern MO might be hinting that our forcing boundary will end up farther south. We may then take a break for much of Monday in the wake of any morning convection as another push of subsidence works into the area, particularly if overnight storms get a little better organized. With that said, will have to closely watch the warm front and where it ends up, as some convection could bubble along that boundary through the day. Gut feeling based on the pattern is that the front will get shunted southward into central or even southern Iowa, so we may well end up dry with potentially some breaks in the cloud cover for eclipse viewing time. Another ramp-up of better moisture transport through the late afternoon and overnight hours should deliver a second bout of showers and storms for much of the area, helped by the passage of a better shortwave. Slightly better shear profiles could support a severe threat for a few hours Monday evening, particularly south of I-90 once again. Also, the setup remains conducive for some brief heavy rains with any of this convection the next 36 hours with PWAT values pushing 2 inches and deep warm cloud depths, though the progressive nature of any storms should (in theory at least) keep things in check from a flooding perspective. Additionally, guidance continues to trend faster and faster with the exit of convection by Monday night, as high pressure and much drier air make a very quick approach before sunrise Tuesday. .LONG TERM...(Tuesday through Sunday) Issued at 315 PM CDT Sun Aug 20 2017 A return to some great late summer weather remains on track Tuesday into at least Thursday as broad Canadian high pressure works through the region, in concert with upper troughing. Looking like another stretch of below normal temps along with dew points mixing through the 40s and low 50s, and some morning lows likely to push 40 degrees (if not a touch colder) for some of the traditional colder locales and lots of upper 40s-lower 50s elsewhere. Not bad at all for late August! Thereafter, strengthening return flow into Friday and the weekend suggests we will eventually pick up additional precipitation chances, perhaps initially on Friday with the onset of better thermal and moisture advection, and then toward later Saturday or Sunday with hints of a stronger upper trough and cold front crossing the area. Of course, exact timing remains to be seen, but the overall trend of near to continued below normal temperatures looks to stick through the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 643 PM CDT Sun Aug 20 2017 A cold front extends from northern WI through southern MN as of 20.23Z. Will be watching an area of weak convection along this front for possible strengthening as it drops southeastward this evening. KRST/KLSE could be impacted, but confidence in timing and more so convective coverage/additional development is low, precluding mention in the 00Z TAFs. Better chances for more widespread showers and storms exists overnight and will keep previous forecast timing for VCTS. Additional convective activity is possible late in the period, but will focus on the first 12 hours for now. Barring heavier showers/storms, ceilings should remain above 3000 ft agl through the period with no restrictions to visibility. Winds will be light and if not variable, favor a southerly direction at KLSE and a northwesterly direction at KRST through tonight, then shifting back to the south tomorrow. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lawrence LONG TERM...Lawrence AVIATION...Rogers
Hazardous Weather Outlook National Weather Service La Crosse WI 537 AM CDT Sun Aug 20 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 537 AM CDT Sun Aug 20 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible across the area. Lightning and locally heavy rains will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of storms are expected to occur into Tuesday morning. Some of the storms late Monday afternoon and evening will have the potential to be severe with damaging winds the main threat. Locally heavy rains could also occur with any storm. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed late Monday afternoon into the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/Boyne
Special Weather Statement
National Weather Service La Crosse WI
737 PM CDT SUN AUG 20 2017
MNZ079-210100-
Wabasha-
737 PM CDT SUN AUG 20 2017
...A STRONG THUNDERSTORM WILL AFFECT WABASHA COUNTY...
At 736 PM CDT, a strong thunderstorm was located near Stockholm, or
13 miles west of Wabasha, moving east at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wabasha, Alma, Mazeppa, Kellogg, West Newton, West Albany, Zumbro
Falls, and Millville.
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4444 9221 4440 9206 4436 9197 4433 9192
4431 9191 4429 9193 4427 9190 4425 9189
4424 9189 4424 9255
TIME...MOT...LOC 0036Z 262DEG 37KT 4439 9231
RogersThe Minneapolis radar (KMPX), 109 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717513.